NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update Acute

PPIs and Hypomagnesaemia (October 2014)

Information below is specific to the use of medicines in the adult setting.

 

In April 2012 the MHRA issued advice about the risk of hypomagnesaemia with long term proton pump inhibitor (PPI) use. Consequently the NHSGGC Biochemistry department issued advice regarding the checking of magnesium levels (see July 2012 edition of PostScript).  The incidence of hypomagnesaemia with PPI use is unknown, however, it is estimated that most cases occur after prolonged treatment (> 1 year).   Knowledge of this potential adverse effect of PPIs is important for patient care as these symptoms may often be non-specific and the link between PPI use and low magnesium levels may be overlooked.

An audit was recently conducted within NHSGGC acute care to assess the management of patients with hypomagnesaemia on a PPI and to determine the awareness of junior medical staff about this risk. 

Key results were:

  • 47 patients were included
  • 18 (38%) patients had a magnesium concentration measured on admission and in 5 (28%) of these patients, their magnesium level was low (< 0.7 mmol/L)
  • 100% of patients with low magnesium had PPI withheld
  • 56% of junior doctors stated they were aware that PPIs can cause hypomagnesaemia
  • 57% of junior doctors stated they understood the management of patients with hypomagnesaemia on a PPI 

Case Study

A serious case of hypomagnesaemia associated with PPI use was identified during the audit period.   A young male patient was admitted with convulsions. Despite repeat administration of benzodiazepines he remained in status epilepticus. He had a three month history of PPI use and no other obvious cause for the seizures.   Medical staff identified the PPI as a potential cause of low magnesium and requested an urgent serum level.   The level was 0.26 mmol/L (0.7 – 1 mmol/L) and the patient received a magnesium infusion. The convulsions subsided after correction of the low magnesium. The PPI was discontinued and a yellow card submitted to the Medicines Healthcare and Regulatory Authority (MHRA).

KEY MESSAGES  

  • PPI-induced hypomagnesaemia is an adverse effect of PPIs and should be considered if a patient presents with symptoms and has been on PPI therapy (especially if for > 1 year).
  • Symptoms of hypomagnesaemia include muscle twitches, tremor, vomiting, fatigue, delirium, arrhythmias and convulsions.
  • If a patient does have low serum magnesium levels whilst on PPI therapy, the indication should be noted and alternative drugs should be considered if the PPI is to be stopped.
  • Certain patient groups may be more at risk of hypomagnesaemia (e.g. history of alcohol misuse, malnutrition).
  • Report suspected adverse drug reactions via the yellow card scheme.